Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Honolulu, HI

February 16, 2014Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 16, 2014, 6:48 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2014, 6:48 AM HST (16:48 UTC)
Expired
Feb 16, 2014, 9:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 18 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 7:30 AM HSTHEAVY RAIN 3.823 W Wailua, HIRAINFALL SINCE 5AM 3.82 INCHES. RAIN RATE CURRENTLY 1.2 INCHES PER HOUR.
Feb 16, 8:00 AM HSTFLASH FLOODKoloa, HIROAD CLOSURE WELIWELI AND ALA KINOIKI DUE TO HIGH WATER ON THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2014-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2014-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WGHW50 PHFO 161648
FFWHFO
HIC007-161945-
/O.NEW.PHFO.FF.W.0004.140216T1648Z-140216T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
648 AM HST SUN FEB 16 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 945 AM HST

* AT 636 AM HST...A GAGE ON HANALEI RIVER SHOWED A RAPID RISE
  IN WATER LEVEL FROM HEAVY RAIN MOVING ACROSS THE EASTERN PORTION 
  OF KAUAI. RAIN GAGE AT KAPAA REPORTED RAIN RATE OVER 2 INCHES PER 
  HOUR IN THE PAST COUPLE OF HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ENTIRE ISLAND OF KAUAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2208 15988 2235 15943 2202 15917 2175 15956

$$

HUI
2 follow-up statements
153 
WGHW70 PHFO 161810
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
810 AM HST SUN FEB 16 2014

HIC007-161945-
/O.CON.PHFO.FF.W.0004.000000T0000Z-140216T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
810 AM HST SUN FEB 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 945 AM HST...

AT 748 AM HST...RADAR REVEALED LOCALLY HEAVY RAIN CONTINUING TO 
AFFECT MAINLY THE EASTERN PORTION OF KAUAI. GAGE AT WAILUA RIVER 
INDICATED RIVER STAGE HAS RISEN RAPIDLY TO 13 FEET IN THE PAST HOUR 
WHILE GAGE AT HANALEI RIVER INDICATED A RIVER STAGE NEAR 7 FEET FOR 
THE PAST HOUR. AT 730 AM HST...A WEATHER SPOTTER NEAR WAILUA 
REPORTED HEAVY RAIN WITH RAIN RATE OF ABOUT 1.2 INCHES PER HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE ENTIRE 
ISLAND OF KAUAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2208 15988 2235 15943 2202 15917 2175 15956

$$

HUI
149 
WGHW70 PHFO 161939
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
939 AM HST SUN FEB 16 2014

HIC007-161948-
/O.EXP.PHFO.FF.W.0004.000000T0000Z-140216T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
939 AM HST SUN FEB 16 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

ALTHOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT HEAVY 
PONDING OF ROADWAYS IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH 
FOR SEVERAL HOURS.

LAT...LON 2208 15988 2235 15943 2202 15917 2175 15956

$$

HUI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 16, 4:05 AM HST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 16, 4:05 AM HST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
405 AM HST SUN FEB 16 2014

.SYNOPSIS...
LOW PRESSURE WEST OF THE AREA WILL PRODUCE A CLOUDY AND WET
WEATHER PATTERN OVER THE WEST END OF THE STATE OVER THE NEXT FEW
DAYS. LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT MAINLY
FOR KAUAI. SOME IMPROVEMENT IS EXPECTED TOWARDS THE END OF THE
WEEK AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTH.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LOW CENTERED AT 24N170W...OR
700 MILES WEST OF KAUAI THIS MORNING. THE ASSOCIATED SURFACE LOW
IS LOCATED ABOUT IN THE SAME PLACE. THIS STACKED SYSTEM IS DRIVING
THE UNSETTLED WEATHER ACROSS THE WESTERN END OF THE STATE THIS
MORNING. INFRARED SATELLITE SHOWS A SWATH OF LAYERED CLOUD COVER
OVER THE SMALLER ISLANDS...AND CIRRUS CLOUDS COVERING THE BIG
ISLAND. RADAR SHOWS STRATIFORM RAIN...WITH A FEW EMBEDDED HEAVIER
RAIN BANDS TRACKING UP FROM THE SOUTH ACROSS KAUAI AND NIIHAU.
THIS RAIN WILL LIKELY SPREAD TO OAHU LATER TODAY. EXPECT THE MOST
INTENSE RAIN TO OCCUR THIS AFTERNOON AND TONIGHT ACROSS THE
WESTERN PORTION OF THE STATE...THEN LINGER THROUGHOUT MONDAY AND
TUESDAY FOR ALL OF THE SMALLER ISLANDS.

SOUNDINGS FROM THIS MORNING SHOW PRECIPITABLE WATER /PW/ VALUES
OF 2 INCHES AT LIHUE...AND 1.6 INCHES AT HILO. BOTH ARE ON THE WET
SIDE...BUT PARTICULARLY FOR LIHUE. THE HIGH PW VALUES WILL MAKE THE
RAINFALL EFFICIENT. A FLASH FLOOD WATCH FOR KAUAI COUNTY ALSO GOES
INTO EFFECT AT NOON TODAY THROUGH EARLY MONDAY MORNING. EXPECTING
OAHU TO BE ON THE FRINGES OF THE HEAVIER PRECIPITATION...BUT IT IS
POSSIBLE THAT THE WATCH COULD EXTEND TO OAHU DEPENDING ON HOW THE
SITUATION SHAPES UP TODAY.

SURFACE WINDS WILL BE MODERATE TO FRESH SOUTHEAST TO SOUTH...AND WILL
CONTINUE THROUGH THE MIDDLE OF THE WEEK. TERRAIN EFFECTS ON THE
RAINFALL SHOULD BE MINIMAL...HOWEVER THIS FLOW PATTERN MAY HANG UP
RAIN ALONG THE KOOLAU MOUNTAINS RESULTING IN SOME FAVORING ACROSS
THE WINDWARD SIDE AND MOUNTAINS. AS MENTIONED...THIS WEATHER
PATTERN WILL LIKELY LAST INTO WEDNESDAY...WITH LESS INTENSE RAIN
EXPECTED MONDAY THROUGH WEDNESDAY. THIS SYSTEM WILL AFFECT
KAUAI...TO A LESSER EXTENT OAHU...AND TO AN EVEN LESSER EXTENT
MAUI COUNTY.

TOWARD THE END OF THE WEEK HIGH PRESSURE IS FORECAST TO BUILD IN TO
OUR NORTH WHICH WOULD RESULT IN TRADE WINDS MAKING A RETURN. CLOUDS
AND SHOWERS WOULD TEND TO FAVOR WINDWARD AND MAUKA AREAS.

&&

.AVIATION...
AIRMET SIERRA FOR TEMPO MOUNTAIN OBSCURATION REMAINS POSTED FOR
KAUAI AND WINDWARD OAHU...WHERE ABUNDANT LOW LEVEL MOISTURE REMAINS
IN PLACE. AIRMET ZULU IS ALSO IN EFFECT FOR KAUAI AND OAHU...WITH SOME
MODERATE ICING POSSIBLE IN LAYERED MID LEVEL CLOUDINESS AND PRECIP.
THESE CONDITIONS APPEAR LIKELY TO PERSIST ACROSS WESTERN SECTIONS
OF THE STATE THROUGH TONIGHT AND SUNDAY.

TRANQUIL CONDITIONS WITH PREVAILING VFR ARE EXPECTED ACROSS MAUI AND
THE BIG ISLAND. WIDELY SCATTERED SHOWERS AND ISOLATED MVFR CIGS WILL
BE CONFINED MAINLY TO THE PUNA AND HILO DISTRICTS ON THE WINDWARD
BIG ISLAND.

&&

.MARINE...
A SMALL CRAFT ADVISORY HAS BEEN EXTENDED THROUGH TODAY DUE TO
STRONG SOUTHEAST WINDS AROUND KAUAI. THE WINDS ARE EXPECTED TO
WEAKEN TONIGHT. SOUTH AND SOUTHEAST WILL CONTINUE INTO THE MIDDLE
OF THIS WEEK.

A SERIES OF NORTHWEST SWELLS WILL ARRIVE THIS WEEK...BUT SURF
HEIGHTS GENERATED ARE EXPECTED TO REMAIN BELOW HIGH SURF ADVISORY
LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON HST TODAY THROUGH LATE TONIGHT FOR
NIIHAU-KAUAI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL.

&&

FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:36 PM HSTFlash Flood WatchHFOKauai60 hr
Feb 15, 6:50 PM HSTAreal Flood AdvisoryHFOHonolulu4 hr
Feb 16, 5:05 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 16, 10:00 AM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.